Colorado, 2012Winter Storm and Winter Weather in Colorado, February 23, 2012
February 23, 2012 · NWS BOU · 4 events in 4 counties and zones
Bands of moderate to heavy snow, associated with a strong upper level jet, formed over the southern Front Range Foothills, Palmer Divide and southern Denver suburbs. 5 inches at Evergreen and Louviers; 7 inches, 5 miles south-southwest of Arapahoe Park; with 4 to 6 inches elsewhere.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of moderate to heavy snow, associated with a strong upper level jet, formed over the southern Front Range Foothills, Palmer Divide and southern Denver suburbs. Storm totals included: 10 inches, 2 miles west-northwest of Highlands Ranch and Kiowa; 9.5 inches near Castle Rock and Littleton; 8 inches at Aspen Springs and Marston Reservoir; 7.5 inches at Evergreen and Louviers; 7 inches, 5 miles south-southwest of Arapahoe Park; with 4 to 6 inches elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 23, 2:43 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 23, 2:43 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
243 AM MST THU FEB 23 2012
.SHORT TERM...FRONT HAS ARRIVED A BIT EARLIER...PROBABLY DUE TO
ACCELERATION FROM CONVECTIVE OUTFLOW. BANDED SNOW WAS QUICKLY
DROPPING SOUTHWARD AND WILL CONTINUE TO PUSH SOUTH ACROSS THE
PALMER DIVIDE THROUGH THE EARLY MORNING HOURS. EXPECT ONE HALF TO
2 INCHES OF SNOW ON AVERAGE WITHIN A 1-2 HOUR PERIOD...AND THEN
DECREASING SNOW THEREAFTER. THERE WILL BE SOME SLUSH/SNOW COVERED
AREAS ESPECIALLY DURING PERIOD OF HEAVIEST SNOWFALL BEFORE THE
MAIN MORNING COMMUTE. SOME BRIDGES/OVERPASSES WILL LIKELY REMAIN
SLUSHY OR BECOME ICY AS TEMPS FALL INTO THE UPPER 20S...BUT WARM
PAVEMENT TEMPS SHOULD HELP MELT THE MAIN ROADS AFTER SNOW
INTENSITY DECREASES. A FEW SHOWERS MAY LINGER ON THE PLAINS INTO
THE LATE MORNING/AFTERNOON HOURS WITH AN UNSTABLE AIRMASS...BUT DO
NOT ANTICIPATE ANY MEANINGFUL SNOWFALL GIVEN DRIER NORTHWEST
BOUNDARY LAYER FLOW AND SUBSIDENCE BUILDING IN.
IN THE MOUNTAINS...WILL CONTINUE THE WINTER STORM WARNINGS WITH
BLIZZARD CONDITIONS AT TIMES ESPECIALLY EARLY THIS MORNING DURING
THE HEAVIEST SNOWFALL. MOUNTAIN CAMS SHOW RATHER SEVERE WINTER
WEATHER WITH CONSIDERABLE BLOWING/HEAVY FALLING SNOW. CONDITIONS
WILL GRADUALLY IMPROVE LATER THIS MORNING AND AFTERNOON WITH
PRECIPITATION BECOMING MORE SHOWERY AND DECREASING IN INTENSITY.
WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE AT 11 AM OR DOWNGRADED
TO AN ADVISORY BASED ON OBSERVATIONS LATER THIS MORNING...AS WE
STILL EXPECT SOME BUT NOT HEAVY SNOW ACCUMULATION INTO THE
EVENING HOURS. WITH REGARD TO THE HIGH WIND WARNINGS...WILL CANCEL
THE REMAINING WIND HIGHLIGHTS AS WINDS WILL DECREASE AFTER THE
FROPA.
AIRMASS DRIES LATER TONIGHT BRINGING A CONTINUED DECREASE IN
MOUNTAIN SNOWFALL AND CLEARING SKIES TO THE PLAINS.
.LONG TERM...A FLAT UPPER LEVEL RIDGE WILL BUILD OVER THE AREA ON
FRI WITH THE FLOW BECOMING MORE WNW. CROSS-SECTIONS SHOW A DRY
AIRMASS THRU FRI NIGHT. MEANWHILE WILL STILL SEE SOME GUSTY WINDS
IN THE MTNS...FOOTHILLS AND OVER THE NERN PLAINS BUT SPEEDS WILL
REMAIN HIGHLIGHT CRITERIA. HIGHS ON FRI WILL BE IN THE UPPER 30S
TO LOWER 40S ACROSS NERN CO. ON SAT THE FLOW ALOFT WILL BECOME
MORE WSW AS ANOTHER UPPER LEVEL TROUGH APPROACHES THE AREA. WINDS
WILL INCREASE IN THE MTNS AND FOOTHILLS THROUGH THE DAY WITH SOME
GUSTY SOUTHWEST WINDS OVER THE PLAINS BY AFTN. OVERALL SET UP IS
NOT REAL FAVORABLE FOR WIDESPREAD HIGHS WINDS IN THE MTNS AND
FOOTHILLS THRU SAT AFTN EXCEPT POSSIBLE OVER THE HIGHER TERRAIN OF
ZONES 33 ANMD 35. MEANWHILE CROSS-SECTIONS SHOW BEST MOISTURE WILL
NOT AFFECT THE MTNS UNTIL SAT NIGHT SO WILL ONLY MENTION LOW POPS
FOR SAT AFTN. HIGHS SHOULD RISE BACK INTO THE MID 50S TO AROUND 60
ON SAT ACROSS NERN CO DUE TO SWLY LOW LVL FLOW.
FOR SAT NIGHT INTO SUN THE MAIN UPPER LEVEL TROUGH WILL SWING
ACROSS THE NRN AND CNTRL ROCKIES. AS THIS TROUGH MOVES ACROSS SNOW
SHOULD INCREASE IN THE MTNS SAT NIGHT AND LINGER THRU SUN MORNING
BEFORE DECREASING BY MIDDAY. MEANWHILE LOOKS LIKE ANOTHER HIGH
WIND EVENT WILL BE POSSIBLE FM THE FOOTHILLS ACROSS PORTIONS OF
THE PLAINS LATE SAT NIGHT THROUGH SUN MORNING AS WELL ALTHOUGH
CURRENT FCST WIND SPEEDS ARE NOT AS STG AS THE MOST RECENT EVENT.
HIGHS ON SUN WILL BE COOLER ACROSS NERN CO WITH READINGS DROPPING
BACK INTO THE MID 30S TO LOWER 40S. CURRENT CROSS-SECTIONS SHOW
VERY LITTLE MOISTURE OVER NERN CO SAT NIGHT THRU SUN SO WILL NOT
MENTION ANY POPS.
BY MON THE FLOW ALOFT WILL BECOME MORE SWLY AS ANOTHER UPPER LEVEL
TROUGH DEVELOPS OVER THE WRN US. CROSS-SECTIONS SHOW MOISTURE
INCREASING IN THE MTNS BY AFTN SO WILL MENTION A CHC OF SNOW
SHOWERS DUE TO IMPOVING LAPSE RATES. OVER NERN CO A SFC LOW WILL
DEVELOP OVER SRN COLORADO BY AFTN A CDFNT ATTEMPTS TO MOVE INTO
THE AREA BY LATE AFTN OR MON EVENING. FOR NOW WILL MENTION SOME
LOW POPS IN AND NR THE FOOTHILLS FOR MON AFTN. WILL KEEP HIGHS IN
MAINLY THE 30S ACROSS NERN CO.
FOR MON NIGHT INTO TUE BOTH THE GFS AND ECMWF MOVE AN UPPER LEVEL
TROUGH QUICKLY ACROSS THE AREA WHILE THE CANADIEN IS ABOUT A DAY
SLOWER. AT THIS POINT WILL TREND WITH THE ECMWF AND GFS WITH
TIMING. MEANWHILE THE GFS AND ECMWF SHOW DIFFERENT SFC PATTERNS FM
MON NIGHT INTO TUE. THE GFS SHOWS A SFC LOW OVER SWRN KS AS A COLD
FNT MOVES ACROSS NERN CO WHILE THE ECMWF SHOWS MORE OF AN INVERTED
SFC TROUGH. THUS THE GFS WOULD PRODUCE A BETTER CHC OF SNOW FM THE
FOOTHILLS ACROSS THE NERN PLAINS WHILE THE EMCWF WOULD BE LESS
FAVORABLE. AT THIS POINT WILL LEAVE LOWER END CONSENSUS POPS DUE
TO ALL OF THE UNCERTAINTY ACROSS NERN CO AND HAVE BEST CHC IN THE
MTNS. HIGHS WILL REMAIN COLD ON TUE WITH READINGS IN THE 30S
ACROSS NERN CO. BY WED THE UPPER LEVEL TROUGH WILL BE EAST OF THE
AREA WITH DRIER AIR SPREADING ACROSS ALONG WITH MODERATING
TEMPERATURES.
&&
.AVIATION...SNOW AND IFR/LIFR CONDITIONS WILL PERSIST TIL AROUND
12Z AND THEN DECREASE FROM NORTH TO SOUTH AS MAIN BAND OF SNOW
MOVES SOUTH. A QUICK INCH OR TWO OF SNOW IS EXPECTED WITH THIS
BAND IN THE PRE-DAWN HOURS. OTHERWISE...SOME LIGHT SNOW SHOWERS
MAY LINGER TIL 15Z OR SO WITH CEILINGS THEN LIFTING TO VFR BY 18Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST THIS MORNING FOR
COZ031-033-034.
&&
SHORT TERM...BARJENBRUCH
LONG TERM....RPK
AVIATION...BARJENBRUCH
Hazardous weather outlook, Feb 22, 11:04 AM MST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MST WED FEB 22 2012
COZ030>051-231300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MST WED FEB 22 2012
...HIGH WIND WARNING FRONT RANGE MOUNTAINS...FOOTHILLS...AND NEARBY
PLAINS WEST OF I-25 TIL 5 AM THURSDAY...
...WINTER STORM WARNING NORTHERN GORE AND PARK RANGE UNTIL 11 AM
THURSDAY...
...WINTER WEATHER ADVISORY NORTHERN FRONT RANGE MOUNTAINS UNTIL 11
AM THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ACTIVE WEATHER WILL CONTINUE OVER NORTH CENTRAL COLORADO AND ALONG
THE FRONT RANGE FOOTHILLS THROUGH TONIGHT. STRONG WINDS ARE
EXPECTED TO CONTINUE THROUGH TONIGHT AS A STRONG UPPER LEVEL JET
STREAM REMAINS IN PLACE OVER NORTHERN COLORADO. MOISTURE IS
EXPECTED TO INCREASE OVER THE MOUNTAINS LATER THIS EVENING WHICH
WILL BRING SNOWFALL BACK INTO THE WEATHER MIX FOR THE MOUNTAIN AREAS
AS THE WIND CONTINUES. MODERATE SNOWFALL AMOUNTS ARE EXPECTED IN
THE MOUNTAIN AREAS OVERNIGHT WHICH WILL COMBINE WITH THE WINDY
CONDITIONS TO PRODUCE HAZARDOUS TRAVEL CONDITIONS DUE TO BLOWING AND
DRIFTING SNOW.
LATE TONIGHT...A COLD FRONT WILL MOVE OVER THE NORTHEAST
PLAINS...BRINGING COLDER TEMPERATURES. AREAS OF SNOW WILL ALSO BE
POSSIBLE OVER THE I-25 CORRIDOR BY THURSDAY MORNING. LIGHT
ACCUMULATIONS OF SNOW WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL GRADUALLY DECREASE ACROSS THE MOUNTAINS AND PLAINS
THURSDAY BEHIND THE PASSAGE OF A FAST MOVING UPPER LEVEL
DISTURBANCE. IN THE MOUNTAINS...ADDITIONAL SNOWFALL AMOUNTS OF 2 TO
6 INCHES CAN BE EXPECTED THURSDAY MORNING...AND STRONG WINDS WILL
PRODUCE CONSIDERABLE BLOWING SNOW AND HAZARDOUS DRIVING CONDITIONS.
ON THE PLAINS...A BAND OF SNOW JUST BEHIND A COLD FRONT MAY BRING A
QUICK INCH OF SNOW FOR THE THURSDAY MORNING COMMUTE.
DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH SATURDAY WITH WARMING
TEMPERATURES. FROM SUNDAY THROUGH TUESDAY...AN UNSETTLED WEATHER
PATTERN MOVES IN WITH A CHANCE OF SNOW...MAINLY FOR THE MOUNTAINS.
TEMPERATURES SHOULD DROP BELOW SEASONAL NORMALS ONCE AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DANKERS/RJK
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- February 23, 4:30 AM MST to 11:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 23, 4:30 AM MST to 8:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- February 23, 4:30 AM MST to 8:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- February 23, 4:30 AM MST to 11:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 23 to 24, 20121 death · 14 events
- Winter Storm in Illinois, February 23 to 24, 20121 death · 2 events
- Hail and Strong Wind in Mississippi, February 23 to 24, 2012$753,000 · 1 in hail · 8 events
- High Wind in Nebraska, February 23, 2012$30,000 · 6 events
- Lightning Strike in South Carolina, February 23, 2012$20,000 · 1 event
- Winter Weather in Iowa, February 23 to 24, 201215 events
- Heavy Snow in Michigan, February 23 to 24, 201214 events
- Winter Weather in Missouri, February 23 to 24, 201210 events
- Winter Weather in Illinois, February 23 to 24, 20127 events
- High Wind in New Mexico, February 23, 201269 kt wind · 6 events
- High Wind in Nebraska, February 23, 20125 events
- Heavy Snow in North Dakota, February 23, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365997, 365999, 366000, 366001.